Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 66, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 8, 2011, 7:19 PM EDT for Washington County, Virginia; Johnson County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2011, 7:19 PM EDT (23:19 UTC)
- Expired
- Apr 8, 2011, 8:06 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Johnson County, TN, Washington County, VA
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 7:52 PM EDT | TSTM WND DMG | Glade Spring, VA | A FEW TREES DOWN AND PENNY SIZE HAIL NEAR GLADE SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 6:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
337
WUUS54 KMRX 082319
SVRMRX
TNC091-VAC191-090015-
/O.NEW.KMRX.SV.W.0066.110408T2319Z-110409T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
719 PM EDT FRI APR 8 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHERN JOHNSON COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 815 PM EDT
* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
EAST OF LEBANON...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LINDELL...EMORY-MEADOW VIEW...GLADE SPRING...DAMASCUS AND
KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3659 8167 3657 8167 3654 8170 3684 8206
3687 8202 3688 8198 3687 8194 3689 8188
3693 8184 3679 8169 3662 8160
TIME...MOT...LOC 2318Z 310DEG 26KT 3685 8189
$$3 follow-up statements
205
WWUS54 KMRX 082334
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT FRI APR 8 2011
TNC091-VAC191-090015-
/O.CON.KMRX.SV.W.0066.000000T0000Z-110409T0015Z/
JOHNSON TN-WASHINGTON VA-
734 PM EDT FRI APR 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WASHINGTON AND EXTREME NORTHERN JOHNSON COUNTIES...
AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EMORY-MEADOW VIEW...OR 7 MILES WEST OF CHILHOWIE...
MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
DAMASCUS AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3659 8167 3657 8167 3654 8170 3679 8200
3690 8180 3679 8169 3662 8160
TIME...MOT...LOC 2334Z 312DEG 27KT 3675 8178
$$049
WWUS54 KMRX 082354
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EDT FRI APR 8 2011
TNC091-VAC191-090015-
/O.CON.KMRX.SV.W.0066.000000T0000Z-110409T0015Z/
JOHNSON TN-WASHINGTON VA-
754 PM EDT FRI APR 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WASHINGTON AND EXTREME NORTHERN JOHNSON COUNTIES...
AT 747 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR KONNAROCK...OR 7 MILES NORTHWEST OF
WHITETOP...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN WASHINGTON AND EXTREME
NORTHERN JOHNSON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3671 8182 3681 8171 3662 8160 3659 8167
3657 8167 3654 8170
TIME...MOT...LOC 2353Z 312DEG 27KT 3665 8165
$$570
WWUS54 KMRX 090006
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT FRI APR 8 2011
TNC091-VAC191-090015-
/O.CAN.KMRX.SV.W.0066.000000T0000Z-110409T0015Z/
JOHNSON TN-WASHINGTON VA-
806 PM EDT FRI APR 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON AND EXTREME
NORTHERN JOHNSON COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
LAT...LON 3671 8182 3681 8171 3662 8160 3659 8167
3657 8167 3654 8170
TIME...MOT...LOC 0005Z 312DEG 27KT 3659 8157
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:50 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Apr 8, 2:50 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT FRI APR 8 2011 .SHORT TERM (TODAY AND TONIGHT)...MONITORING CLEARING AREA ACROSS WESTERN KENTUCKY THAT IS SHIFTING EAST-SOUTHEAST TOWARD THE AREA. QUITE A BIT OF LOW CLOUDS REMAIN ACROSS THE FORECAST AREA THIS AFTERNOON AND EXPECT THIS TO BE INITIAL LIMITING FACTOR INVOLVING SHRA/TSRA FOR WESTERN AND CENTRAL PORTIONS OF THE AREA. REMAINDER OF SHRA FROM FIRST UPPER SYSTEM CONTINUES TO MOVE EASTWARD TOWARD THE TRI CITIES AREA AS OF 1830Z. WILL CONTINUE WITH AT LEAST A CHANCE POP FOR SHRA/TSRA TONIGHT...AS SECOND UPPER SYSTEM MOVING INTO THE OHIO VALLEY REGION MAY PUSH PRECIP INTO ESPECIALLY NORTHERN SECTIONS OF THE FORECAST AREA... INCLUDING SOUTHWEST VIRGINIA AND THE TRI CITIES AREA. CURRENT FORECAST SEEMS TO HAVE A DECENT HANDLE ON COMPROMISE POPS BETWEEN GFS/NAM FOR FORECAST AREA ON SATURDAY...AND GENERALLY ACCEPTED. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...A FEW INSTABILITY SHOWERS MAY LINGER IN SATURDAY EVENING. OTHERWISE...HIGH PRESSURE BUILDING IN SATURDAY NIGHT WILL DOMINATE AREA WEATHER FOR DRY AND WARM WEATHER ON SUNDAY. A COLD FRONT MOVES ACROSS THE REGION ON MONDAY. MODELS CONTINUE TO DIFFER ON TIMING AND STRENGTH...SO KEPT POPS IN HIGH CHANCE CATEGORY FOR NOW. SURFACE HIGH IN CONTROL TUESDAY AND WEDNESDAY. LOW PRESSURE SYSTEM MOVES IN AROUND THE THURSDAY/FRIDAY TIME FRAME. CONFIDENCE LOW ON DETAILS OF THIS AND HAVE KEPT POPS AT 30 TO 20 AS THE SYSTEM PASSES THROUGH. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 60 85 64 86 64 / 10 30 10 10 20 KNOXVILLE AIRPORT, TN 61 83 62 85 62 / 20 40 10 10 20 OAK RIDGE, TN 62 83 63 85 62 / 20 40 10 10 20 TRI CITIES AIRPORT, TN 53 81 59 83 59 / 20 40 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TT/MJB
Hazardous weather outlook, Apr 8, 3:44 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 344 AM EDT FRI APR 8 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY... AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY. TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.